QUESTION 9: Chapter 9, Chronic Illness and Disability
Mr. Edwards is 20-year-old male patient who is admitted for treatment of recurring pyelonephritis (kidney infection) and surgical treatment of a urinary stricture, which has decreased the urinary stream. Mr. Edwards has paraplegia; he is paralyzed from the waist down secondary to an automobile accident when he was 16. He came by ambulance to the hospital, leaving his wheelchair and wheelchair pressure-relieving cushion at home. According to the nursing history, the patient is a nonsmoker and he does not drink alcohol or take any illegal drugs. (Learning Objective 5)
a. What nursing considerations should be made for Mr. Edwards related to his disability?
b. What health promotion and prevention education does Mr. Edwards need?
QUESTION 10: Chapter 10, Principles and Practices of Rehabilitation
You are assigned to care for David Ramsey, a 22-year-old male patient who sustained a back injury secondary to being thrown from a motorcycle. He did not damage the spinal cord, but the computed tomography revealed a compression fracture at L-2 (lumbar area). David complains of severe lower back pain with numbness and tingling in the lower extremities. You identify the following nursing diagnosis: Impaired Physical Mobility.
(Learning Objective 4)
a. What assessments are indicated based on this nursing diagnosis?
b. List other major nursing diagnoses based on David’s clinical presentation.
Chapter 11, Health Care of the Older Adult
The nurse working at the senior center notices Mrs. Jones, a 78-year-old, crying. The nurse approaches Mrs. Jones and asks if she needs help. Mrs. Jones states “I am so embarrassed. I had another accident and my pants are all wet. It’s like I’m a baby. I never should have come to the senior center.” (Learning Objectives 3 and 4)
a. What factors may be contributing to the urinary incontinence?
b. How should the nurse respond to Mrs. Jones?
Chapter 12, Pain Management
Mr. Rogers is 2 days postoperative of a thoracotomy for removal of a malignant mass in his left chest. His pain is being managed via an epidural catheter with morphine (an opioid analgesic). As the nurse assumes care of Mr. Rogers, he is alert and fully oriented, and states that his current pain is 2 on a 1-to-10 scale. His vital signs are 37.8 – 92 – 12, 138/82. (Learning Objective 6)
What are benefits of epidural versus systemic administration of opioids?
b. The nurse monitors Mr. Rogers’ respiratory status and vital signs every 2 hours. What is the rationale for these frequent assessments?
c. The nurse monitors Mr. Rogers for what other complications of epidural analgesia?
d. Mr. Rogers complains of a severe headache. What should the nurse do?
e. Mr. Rogers’ epidural morphine and decreased mobility increase his chances of constipation. What interventions should be included in his plan of care to minimize constipation?
Chapter 13, Fluid and Electrolytes: Balance and Disturbance
Mrs. Dean is 75-year-old woman admitted to the hospital for a small bowel obstruction. Her medical history includes hypertension. Mrs. Dean is NPO. She has a nasogastric (NG) tube to low continuous suction. She has an IV of 0.9% NS at 83 mL/hr. Current medications include furosemide 20 mg daily and hydromorphone 0.2 mg every 4 hours, as needed for pain. The morning electrolytes reveal serum potassium of 3.2 mEq/L. (Learning Objective 4)
a. What are possible causes of a low potassium level?
b. What action should the nurse take in relation to the serum potassium level?
c. What clinical manifestations might the nurse assess in Mrs. Dean?
Chapter 14, Shock and Multiple Organ Dysfunction Syndrome
Adam Smith, 77 years of age, is a male patient who was admitted from a nursing home to the intensive care unit with septic shock secondary to urosepsis. The patient has a Foley catheter in place from the nursing home with cloudy greenish, yellow-colored urine with sediments. The nurse removes the catheter after obtaining a urine culture and replaces it with a condom catheter attached to a drainage bag since the patient has a history of urinary and bowel incontinence. The patient is confused, afebrile, and hypotensive with a blood pressure of 82/44 mm Hg. His respiratory rate is 28 breaths/min and the pulse oximeter reading is at 88% room air, so the physician ordered 2 to 4 L of oxygen per nasal cannula titrated to keep SaO2 greater than 90%. The patient responded to 2 L of oxygen per nasal cannula with a SaO2 of 92%. The patient has diarrhea. His blood glucose level is elevated at 160 mg/dL. The white blood count is 15,000 and the C-reactive protein, a marker for inflammation, is elevated. The patient is being treated with broad-spectrum antibiotics and norepinephrine (Levophed) beginning at 2 mcg/min and titrated to keep systolic blood pressure greater than 100 mm Hg. A subclavian triple lumen catheter was inserted and verified by chest x-ray for correct placement. An arterial line was placed in the right radial artery to closely monitor the patient’s blood pressure during the usage of the vasopressor therapy. (Learning Objectives 6 and 7)
a. What predisposed the patient to develop septic shock?
b. What potential findings would suggest that the patient’s septic shock is worsening from the point of admission?
c. The norepinephrine concentration is 16 mg in 250 mL of normal saline (NS). Explain how the nurse should administer the medication. What nursing implications are related to the usage of a vasoactive medication?
d. Explain why the effectiveness of a vasoactive medication decreases as the septic shock worsens. What treatment should the nurse anticipate to be obtained to help the patient?